Alert archive / Colorado / High Wind Warnings in 2022
High Wind Warning 17, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind warning at Nov 28, 2022, 3:56 AM MST for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Nov 28, 2022, 2:00 PM MST. It was in force for 21 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 28, 2022, 3:56 AM MST (10:56 UTC)
- In effect from
- Nov 28, 2022, 2:00 PM MST
- Expired
- Nov 29, 2022, 11:00 AM MST
- In force
- 21 hr
- Issued by
- NWS Pueblo, CO
Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 29, 10:25 AM MST | SNOW 3 | 1 W Walsenburg, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.9 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4540 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978 WWUS75 KPUB 281056 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 356 AM MST Mon Nov 28 2022 COZ074-075-281900- /O.UPG.KPUB.HW.A.0012.221128T2100Z-221129T1800Z/ /O.NEW.KPUB.HW.W.0017.221128T2100Z-221129T1800Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 356 AM MST Mon Nov 28 2022 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM MST TUESDAY... * WHAT...Southwest winds 40 to 50 mph with gusts up to 85 mph expected. * WHERE...Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet and Southern Sangre de Cristo Mountains Above 11000 Feet Counties. * WHEN...From 2 PM this afternoon to 11 AM MST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
3 follow-up statements
710 WWUS75 KPUB 282148 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 248 PM MST Mon Nov 28 2022 COZ074-075-290600- /O.CON.KPUB.HW.W.0017.000000T0000Z-221129T1800Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 248 PM MST Mon Nov 28 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph. * WHERE...Southern Sangre de Cristo Mountains. * WHEN...Until 11 AM MST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
460 WWUS75 KPUB 290558 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1058 PM MST Mon Nov 28 2022 COZ074-075-291400- /O.CON.KPUB.HW.W.0017.000000T0000Z-221129T1800Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 1058 PM MST Mon Nov 28 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph. * WHERE...Southern Sangre de Cristo Mountains. * WHEN...Until 11 AM MST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
033 WWUS75 KPUB 291043 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 343 AM MST Tue Nov 29 2022 COZ074-075-291800- /O.CON.KPUB.HW.W.0017.000000T0000Z-221129T1800Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 343 AM MST Tue Nov 29 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph. * WHERE...Southern Sangre de Cristo Mountains. * WHEN...Until 11 AM MST Today. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ Hodanish
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Nov 27, 10:55 PM MST, 5 hours 1 minute earlier.
Area forecast discussion, Nov 27, 10:55 PM MST, 5 hours 1 minute before
Area Forecast Discussion National Weather Service Pueblo CO 1055 PM MST Sun Nov 27 2022 .UPDATE... Issued at 1031 PM MST Sun Nov 27 2022 Updated to add in patchy fog over the eastern plains. Current 3.9 Night Fog sat is depicting an area of fog developing over central Kiowa County. Based on NAM12 850mb RH, there will be values of near 100 percent lasting into the morning hours around 9 AM. Some of this could also impact portions of Prowers and Bent Counties. UPDATE Issued at 848 PM MST Sun Nov 27 2022 Due to the lastest high res model data indicating that winds are could be 75 mph or greater by around 1400L tomorrow afternoon over the southern Sangre de Cristo Mountains, the High Wind Watch for this area has been adjusted to begin 3 hours earlier. -Stewey && .SHORT TERM...(This evening through Monday) Issued at 224 PM MST Sun Nov 27 2022 Key Message: 1) Warmer, but windy on Monday. 2) Red Flag Warning for portions of the I-25 corridor and along the New Mexico border for Monday. Currently...the upper system that impacted the region this morning continues to drop across Texas into Oklahoma. Satellite imagery shows a few areas of clouds across the region, one area departing the southeast Plains, and another area moving into the Continental Divide. Temperatures are cool across the region with upper 30s to lower 40s. A couple additional degrees of warming are likely through this afternoon. Tonight...flow aloft will transition from northwesterly to westerly by morning. This will lead to strong winds overnight across the higher elevations of the Continental Divide and Eastern Mountains. Gusts in excess of 50 mph are possible. No precipitation is forecast at this time. Temperatures will fall into the 20s for much of the Plains, expect for areas along the lee slopes of the Eastern Mountains where mid 30s are likely. Teens are forecast in the San Luis Valley. Monday...flow aloft will slowly transition to west-southwest through the afternoon. Increased mixing will lead to gusty winds tomorrow afternoon, especially in gap prone areas along the I-25 corridor. Humidity values are forecast to fall into the lower teens, and when combined with winds gusting in excess of 30 mph will lead to critical fire weather conditions for areas along the I-25 corridor. Red Flag Warnings have been issued for Pueblo, Huerfano, Las Animas and Baca Counties due to these conditions. Given the expected mixing, raised temperatures a few degrees across the Plains, with lower 60s for highs. Cloud cover will increase by late afternoon as the next upper system begins to approach the area. A few light snow showers are possible by late afternoon, mainly north of Cottonwood Pass, with little to no snow accumulations through the late afternoon. Mozley .LONG TERM...(Monday night through Sunday) Issued at 224 PM MST Sun Nov 27 2022 Key Messages: 1) Snow and strong winds Monday night into Tuesday, especially across the higher terrain. 3) Potential for additional mountain snows late in the week. The anticipated deeper trough will continue to dig across the region Monday night as a strong west southwest jet and increasing moisture push overhead. Expect snow development to increase across the Continental Divide during this time and confidence remains fairly high. During this time, winds and gusts will continue to really ramp up over and near the higher terrain and especially over the southern Sangres. Conditions will likely quickly deteriorate over the Continental Divide as these snows and winds increase Monday night into Tuesday morning. Did increase winds over the southern Sangres where winds up to 75 mph are expected to occur during this time. With increasing confidence for these winds, did issue a High Wind Watch for Monday evening through late Tuesday morning. Guidance is focusing in on the track/placement of this large system as it swings through the region on Tuesday, with a more favored wind component for both the central mountains and eastern San Juans still expected. Did increase snow totals in these locations and feel that Advisories will likely be needed given the snow totals and even impacts from the strong winds. Still just a little early for any Advisories at this time, but expect later forecasts to address these concerns. While I don't think any Warnings will be needed at this time, still need to monitor later trends as some guidance hinting at higher snowfall totals. If this occurs, and especially with the stronger winds, its possible for more significant impacts across the higher terrain. Elsewhere, across the east/southeast mountains, lighter totals are still expected at this time given the brief favorable focus and large scale support. The main updates across the lower terrain were to maintain higher pops and some minor upward adjustments to the expected snow. Confidence is increasing for snow across the lower terrain especially the I-25 corridor early Tuesday morning into late in the day Tuesday. While amounts still look to be on the lighter side, still have some concerns for impacts to these areas. The strength of the system with gusty/strong winds and the associated cold air mass with 700mb temps approaching -20C, is a little concerning Tuesday. This is another area and time frame to monitor as even if totals don't end up being overly high, additional winter headlines could be warranted based on impacts. Snow may continue Tuesday evening, especially the central mountains, though the overall trend is for quickly diminishing development with the passage of the trough and arrival of much drier air. Cold temps expected Tuesday night, with most locations easily falling to single digits to below zero. Dry weather with a warming trend through the end of the week, while snow chances across the higher terrain return. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1037 PM MST Sun Nov 27 2022 VFR conditions expected over the next 24 hours with gusty winds the primary concern. Winds wilL increase out of the southwest by afternoon at all three terminals with gusts to around 30 kts at KALS and gusts to around 25 kts at KCOS and KPUB in the afternoon. KPUB may take the longest to realize the gusty southwest winds around 20-21z. Winds decrease in the evening though remain elevated from the south at KALS and from the west at KPUB around 10 kts through the evening. Winds at KCOS will shift around from the northeast to east and we could see some low level wind shear just beyond the 24 hour valid period (06z Tue) as winds aloft increase ahead of the next system. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Monday afternoon through Tuesday morning for COZ074-075. Red Flag Warning from 11 AM to 5 PM MST Monday for COZ228>230- 233-237. && UPDATE...STEWARD SHORT TERM...MOZLEY LONG TERM...RODRIGUEZ AVIATION...KT
Hazardous weather outlook, Nov 27, 9:09 PM MST, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 909 PM MST Sun Nov 27 2022 COZ058>089-093>099-290415- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 909 PM MST Sun Nov 27 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Wind driven snow will spread into the Continental Divide Monday night and into the southeast mountains and adjacent plains on Tuesday. The heaviest accumulation will fall across the Eastern San Juans and Sawatch mountains where accumulations of up to 8 inches will be possible. Lighter amounts of up to 4 inches will be possible in and near the southeast mountains with a dusting to up to an inch possible across the remainder of the lower elevations. Strong damaging west winds will be possible across the southern Sangre De Cristo mountains ahead of the snow Monday afternoon through Tuesday morning. West winds may gust up to 75 mph with gusts to around 50 mph spreading into the southern I-25 corridor from Walsenburg to the Raton Pass. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed the rest of tonight. 31/STEWARD
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 3:55 AM MST | Winter Weather Advisory | PUB | Chaffee, Conejos, Custer, El Paso, Fremont, Huerfano and 7 more | 37 hr |
| Nov 28, 3:22 PM MST | Winter Storm Warning | PUB | Chaffee, Lake, Saguache | 26 hr |
Nearby
High Wind Warnings in Colorado, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.